Florida, 2024Rip Current in Florida, November 6, 2024
November 6, 2024 · NWS MFL · 1 event in 1 county or zone
High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Palm Beach County in South Florida, which led to strong rip currents and rough surf on November 6, 2024. Large breaking waves, up to 8 feet, in the surf zone resulted in dangerous beach conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the Atlantic Ocean brought moderate onshore winds to the coast of Palm Beach County in South Florida, which led to strong rip currents and rough surf on November 6, 2024. Large breaking waves, up to 8 feet, in the surf zone resulted in dangerous beach conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Nov 6, 11:38 AM EST, 22 minutes earlier.
Area forecast discussion, Nov 6, 11:38 AM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1138 AM EST Wed Nov 6 2024
...New SHORT TERM, MARINE, BEACHES...
.SHORT TERM...
(This afternoon through Thursday)
Issued at 1127 AM EST Wed Nov 6 2024
The strong mid-level ridging over the western Atlantic waters will
to continue to weaken with time through the mid-week. Hurricane
Rafael intensifies as it progresses towards Cuba today with the
projected landfall tonight. While the system will move into the
southeastern Gulf of Mexico following crossing western Cuba, the
most important details of Rafael's track is that with an
increasingly sharp turn to the west, South Florida will not be
directly impacted due to the ridge's steer. As the turn
progressively veers westward with each new forecast, we can say with
increasing confidence that South FL will be safe from a high impact
event. The land-based impacts are decreasing - for example,
excessive rainfall no longer appears to be a major concern. Despite
the tropical moisture, the current rainfall forecast has been
dropped to 1-2", with areas receiving up to 4" in the next 24-36
hours. WPC has dropped the potential for marginal ERO in the region,
but minimal urban and road ponding is possible with any repetitive
heavy downpours and poor drainage. The window for tornado potential
has decreased as well, with SPC only including a slim portion of far
SW FL in a marginal (2%) chance of an isolated tornado in the latest
update. The limited tornado threat will generally be from this
afternoon into the evening time frame. The potential for scattered
heavy rainfall from outer bands will be continue throughout today
into early Thursday.
&&
.LONG TERM...
(Thursday night through Tuesday)
Issued at 103 AM EST Wed Nov 6 2024
As Hurricane Rafael moves into the northern Gulf of Mexico into
the late week period, models are progging a wedge of drier air
that will filter in over the region late Thursday into early
Friday. This will generally quell rainfall chances, although
cannot rule out a quick passing shower or two through this
period. Overall expect benign and temperate weather for South
Florida through Friday and into early parts of the weekend.
A tropical wave will approach the SW Atlantic late in the weekend
and has a low chance of development. Regardless of development,
this wave will increase moisture and rain chances for Sunday into
the beginning of next week. The latest model guidance has this
feature further south from previous model runs, generally closer
to the Florida Straits and Cuba. Regardless of exact feature
location, a few gusty showers and perhaps isolated thunderstorms
cannot be ruled out for the late weekend period.
Early next week, there is general model consensus that some
residual moisture may linger in the wake of the aforementioned
tropical wave, which could allow for isolated to scattered showers
to spawn at times. Again, expect limited sensible weather impacts
aside from brief bouts of light to moderate rainfall and gusty
winds.
Temperatures during the long term will be around to slightly
above normal, with highs generally in the mid 80s across South
Florida each day. Overnight lows will range from the low 70s near
the Lake to the mid-upper 70s along the coasts.
&&
.AVIATION...
(12Z TAFS)
Issued at 534 AM EST Wed Nov 6 2024
SCT to BKN MVFR, and occasional IFR possible, ceilings will
prevail at all TAF sites for most of the period. SCT showers and
isolated thunderstorms possible at all sites. However, VCTS only
in at KAPF today where the highest chances for thunder exist.
Generally E/SE winds 10-15 kts with gusts of 20-25 kts through the
period.
&&
.MARINE...
Issued at 1127 AM EST Wed Nov 6 2024
Winds will remain elevated across the local waters through the
remainder of the week, resulting in hazardous marine conditions
during this time frame. A Small Craft Advisory is presently in
effect through Thursday evening for the Atlantic and Gulf waters.
Sustained winds 20 to 30 kt are likely across the waters. Strong
easterly winds will also allow seas to build up to around 7-10
feet in the Atlantic Waters. As Hurricane Rafael moves into the
southeastern Gulf of Mexico, winds and seas across the Gulf waters
will rapidly increase tonight through Thursday. Tropical storm
force winds and hazardous seas are possible across the Gulf
waters.
&&
.BEACHES...
Issued at 1127 AM EST Wed Nov 6 2024
Strong and gusty onshore winds will keep a high risk of rip
currents in place across the Atlantic Coast beaches throughout
most of the week. In addition, large breaking waves of 6 to 8 feet
in the surf zone will be possible across the Palm Beach and
Broward County beaches through at least Thursday, creating
dangerous swimming and surfing conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 84 76 85 / 50 20 10 0
West Kendall 78 85 74 86 / 40 20 10 0
Opa-Locka 78 86 75 86 / 50 20 10 0
Homestead 79 85 76 85 / 40 20 10 0
Fort Lauderdale 78 84 76 84 / 50 20 10 0
N Ft Lauderdale 78 84 76 85 / 50 20 10 0
Pembroke Pines 79 87 76 88 / 50 20 10 0
West Palm Beach 78 85 76 85 / 40 20 10 0
Boca Raton 78 86 76 85 / 50 20 10 0
Naples 78 87 74 87 / 40 30 10 0
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Thursday evening for FLZ168-172-
173.
High Surf Advisory until 7 PM EST Thursday for FLZ168-172.
AM...Small Craft Advisory until 7 AM EST Thursday for AMZ610.
Small Craft Advisory until 7 PM EST Thursday for AMZ630-650-651-
670-671.
GM...Small Craft Advisory until 7 PM EST Thursday for GMZ656-657.
Tropical Storm Warning for GMZ676.
&&
SHORT TERM...JS
LONG TERM....SRB
AVIATION...JSHazardous weather outlook, Nov 6, 9:59 AM EST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Miami FL
959 AM EST Wed Nov 6 2024
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
071500-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
959 AM EST Wed Nov 6 2024
...Isolated Tornadoes Possible: Southwest Florida...
...Hazardous Marine and Beach Conditions This Week...
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.
.DAY ONE...Today and tonight.
Tornadoes: A brief tornado cannot be ruled out in associated with
outer bands from Hurricane Rafael, most likely in far southwestern
Florida.
Rip Currents: A high risk for rip currents will continue for all
Atlantic Coast beaches.
Marine: Hazardous winds and seas continue for all South Florida
waters. See latest MWW product for details.
Surf: Large breaking waves in the surf zone of 6 to 8 feet will
occur along the beaches of Palm Beach and Broward Counties.
Wind: Breezy winds out of the east may gust up to 35 mph along the
Atlantic coast.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A high risk of rip currents will remain in place for the Atlantic
Coast beaches throughout most of the week. Large breaking waves may
develop in the surf zone along the Atlantic Coast beaches through
the middle portion of the week resulting in dangerous beach
conditions during this time frame.
Hazardous marine conditions are likely across all local waters
through today and early Thursday in associated with the presence of
Hurricane Rafael over the Gulf of Mexico.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal Palm Beach County
- When
- November 6, 12:00 PM EST
- Where
- Coastal Palm Beach County forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
Broadcast media reported that a 50-year-old Canadian man died after a strong rip current pulled him away from a friend while the pair swam off Ocean Ridge. The persistent moderate easterly flow resulted in a high risk of rip currents for the Palm Beach County beaches. Time is estimated.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Mexico, November 6 to 8, 20242 deaths · 1 injured · $4.0 million · 35 events
- Flash Flooding and Flood in South Carolina, November 6 to 10, 20242 deaths · 28 events
- Flash Flooding in Georgia, November 6 to 7, 2024$5.0 million · 29 events
- Heavy Snow in Colorado, November 6 to 9, 202423 events
- Tropical Storm and Storm Surge in Florida, November 6 to 7, 20243 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 6, 20242 events
- High Wind in California, November 6, 202456 kt wind · 2 events
- Heavy Snow in Kansas, November 6 to 9, 20241 event
- High Wind in Alaska, November 6, 202454 kt wind · 1 event
- Marine Tropical Storm in Gulf of Mexico, November 6 to 7, 20241 event
- Flood in Arkansas, November 6 to 19, 20241 event
- Heavy Snow in Oklahoma, November 6 to 8, 20241 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1222540.